Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 83, NWS Springfield, MO

April 28, 1998Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 28, 1998, 10:36 AM CDT for Wright County, Missouri. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1998, 10:36 AM CDT (15:36 UTC)
Expired
Apr 28, 1998, 5:30 PM CDT
In force
7 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Wright County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 281537
FFWSGF
MOC067-153-229-282230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1036 AM CDT TUE APR 28 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  OZARK COUNTY IN SOUTHWESTERN MISSOURI
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 530 PM CDT

* AT 1027 PM DOPPLER RADAR INDICATED LIGHT TO MODERATE RAINFALL
  FROM SQUIRES TO WASOLA TO NORFORK LAKE AREA.  THIS STORM WAS
  MOVING NORTH AT 30 MPH.

* SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO DEVELOP ALONG A
  SURFACE BOUNDARY LOCATED FROM EASTERN WRIGHT COUNTY TO CENTRAL
  OZARK COUNTY.  THIS LIGHT TO MODERATE RAIN WILL CONTINUE TO FALL ON
  TOP OF A NEARLY SATURATED GROUND.

  PHONE CALLS MADE TO COUNTY AND STATE ROAD DEPARTMENTS REVEAL THAT ALL
  MAIN ROADS ARE ALL PASSABLE.  HOWEVER...SEVERAL COUNTY ROADS THAT
  HISTORICALLY EXPERIENCE FLOODING IN LOW SPOTS...HAVE WATER OVER THE
  ROAD.  A VOLUNTEER WEATHER OBSERVER IN ODIN REPORTS THAT ODIN ROAD IN
  WRIGHT COUNTY HAS SOME WATER OVER THE ROAD...AND SHOULD NOT BE
  TRAVELED ON.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 2:10 AM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Apr 28, 2:10 AM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 AM CDT TUE APR 28 1998

MIDNIGHT SFC ANALYSIS SHOWS LOW CENTERED JUST WEST OF CHANUTE WITH
STATIONARY BOUNDARY EXTENDING EAST OUT OF THE LOW INTO N AR AND CNTRL
TN.  A COLD FRONT EXTENDS SE FROM THE LOW INTO CNTRL LA WITH SVR
WEATHER OCCURRING OVR E LA.  00Z UA ANALYSIS SHOWS STRONG DIFFLUENT
PATTERN FROM S CNTRL MO INTO THE TN/OH VLY.  RADAR/SATELLITE TRENDS
SHOW THE DIFFLUENCE NICELY AND ECHOES ACROSS S CNTRL/SW MO WERE
TRAINING FROM THE S TO THE N.

BLOCKING PATTERN ACROSS THE S STREAM WITH RIDGE BUILDING INTO THE W
COAST AND ANOTHER RIDGE BUILDING INTO THE SE AS THE NE LOW LIFTS OUT.
 THIS WILL KEEP THE UPPER LEVEL LOW NEARLY STATIONARY THE NEXT 36 TO
48 HOURS ACROSS KS.  SEVERAL WAVES OF ENERGY WILL CONTINUE TO CYCLE
THE LOW WITH THE MOST PROMINENT ENERGY TO AFFECT THE AREA THIS
MORNING INTO THE EARLY AFTERNOON.  THIS WILL LIKELY KEEP THE THREAT
OF HEAVY RAIN IN THE CWA TDA AND ONGOING CHCS OF LIGHTER RAIN THRU
THE PD.  FOR THIS REASON WOULD LIKE TO CONTINUE THE FFA FOR THE CWA
TDA...AND LET THE DAY SHIFT DETERMINE IF A FFA IS NEEDED FOR TONIGHT.

SGF/UNO SAW A BIT OF SUN YDA WHICH WAS ENOUGH TO RAISE TEMPS INTO THE
MID 60S AND LOW 70S RESPECTIVELY.  TEMPS WILL AGAIN BE TRICKY TDA
WITH THE SAME REASONING.  BELIEVE THE FWC NUMBERS ARE A BIT HIGH
THOUGH AND WILL TRIM THE TEMPS TO THE LOWER FAN NUMBERS.

RECOMMENDATIONS FOR TDA(PRELIMINARY GUIDANCE FOR COORDINATION)
...CONTINUE FFA FOR CWA TDA...
SGF/UNO...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM.  HEAVY RAIN IS
ALSO POSSIBLE.  HIGH 55 TO 60.  EAST TO SOUTHEAST WIND 10 TO 15 MPH.
JLN...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM.  HEAVY RAIN IS
ALSO POSSIBLE.  HIGH IN THE MID 50S.  EAST TO SOUTHEAST WIND 10 TO 15
MPH.
VIH/AIZ...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM.  HEAVY RAIN IS
ALSO POSSIBLE.  HIGH 50 TO 55.  EAST WIND 10 TO 20 MPH.

CCF
SGF RC 057/045 060/045 063 05944
JLN RC 055/044 062/047 065 05944

LINDENBERG

In the hours before

Special weather statement, Apr 28, 7:44 AM CDT, 2 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT TUE APR 28 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES
UNTIL 1025 AM...

DALLAS            DOUGLAS           LACLEDE            OZARK
WEBSTER           WRIGHT

...A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY FOR ALL OF
SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI AND EXTREME SOUTHEAST
KANSAS...

AT 740 AM...WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW AN AREA
OF MODERATE RAIN SHOWERS STRETCHING FROM WESTERN OZARK COUNTY THROUGH
SPRINGFIELD...INTO EASTERN ST. CLAIR COUNTY.  THIS RAIN BAND HAS BEEN
MOVING ACROSS THE SAME AREAS IN THE WARNED COUNTIES THROUGHOUT THE
NIGHT WITH SEVERAL LOW WATER CROSSINGS UNDER WATER NEAR THE
MARSHFIELD AREA IN WEBSTER COUNTY.  RAINFALL AMOUNTS HAVE BEEN
RANGING FROM ONE TO TWO INCHES ACROSS THE MAJORITY OF THE AREA
OVERNIGHT.

A NEARLY STATIONARY LOW PRESSURE SYSTEM WILL REMAIN ACROSS KANSAS
TODAY...SENDING IMPULSES OF UPPER LEVEL ENERGY AROUND THE LOW AND
INTO THE AREA THROUGHOUT THE DAY.  MEANWHILE A STATIONARY FRONTAL
BOUNDARY WAS LOCATED ACROSS NORTHERN ARKANSAS AND WILL AID IN THE
LIFTING TO HELP PRODUCE THE SHOWERS AND THUNDERSTORMS TODAY.  WITH
THE RECENT RAINFALL FROM THE PAST COUPLE OF DAYS...THE GROUND IN MOST
AREAS IS NOW SATURATED AND ADDITIONAL RAIN WILL RUNOFF AS FLOODING.

THIS LOW PRESSURE SYSTEM WILL LIKELY STAY IN THE SAME LOCATION
TONIGHT AND RAIN IS POSSIBLE THROUGH WEDNESDAY.  THE HEAVIEST RAIN
TONIGHT INTO WEDNESDAY WILL SHIFT TO THE EAST OF THE AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDER PASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

STAY TUNED TO YOUR LOCAL SOURCE FOR WEATHER INFORMATION FOR LATER
STATEMENTS AND POSSIBLE FLASH FLOOD WARNINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:26 PM CDTFlash Flood WarningSGFDouglas, Ozark5 hr
Apr 27, 9:26 PM CDTFlash Flood WarningSGFWright5 hr
Apr 28, 6:23 AM CDTFlash Flood WarningSGFDallas, Laclede, Webster4 hr
Apr 28, 6:23 AM CDTFlash Flood WarningSGFDouglas, Wright4 hr
Apr 28, 6:23 AM CDTFlash Flood WarningSGFOzark4 hr
Apr 28, 10:36 AM CDTFlash Flood WarningSGFDouglas, Ozark7 hr
Apr 28, 11:38 AM CDTFlash Flood WarningSGFBenton, Hickory, St. Clair6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.